Try it
Psychiatry · Substance use: inhalants
Sample itemA 14-year-old boy found with a rag soaked in solvent has perioral rash, slurred speech and euphoria. What serious risk is associated with inhalant misuse?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Sudden sniffing death from cardiac arrhythmia
Inhalants such as toluene, glue and petrol cause euphoria, dizziness and ataxia, a perioral rash and, rarely, fatal arrhythmia, called sudden sniffing death, which is sensitised by catecholamines. Chronic use leads to neurotoxicity and renal and hepatic damage. They are common among street children in India.
Option by option
A. Delirium tremens after 3 days
Delirium tremens is an alcohol withdrawal syndrome.
B. Opioid-type respiratory depression with miosis
Miosis with respiratory depression is typical of opioids.
C. Sudden sniffing death from cardiac arrhythmia (correct)
Correct. Arrhythmia and sudden death can occur even on first use.
D. Serotonin syndrome
Serotonin syndrome follows serotonergic drugs.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…